prednisone, Deltasone, Liquid Pred (cont.)
Omudhome Ogbru, PharmD
Omudhome Ogbru, PharmD
Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.
Medical and Pharmacy Editor:
SIDE EFFECTS: Side effects of prednisone and other corticosteroids range from mild annoyances to serious, irreversible damage, and they occur more frequently with higher doses and more prolonged treatment. Side effects include retention of sodium (salt) and fluid, weight gain, high blood pressure, loss of potassium, headache and muscle weakness. Prednisone also causes puffiness of the face (moon face), growth of facial hair, thinning and easy bruising of the skin, impaired wound healing, glaucoma, cataracts, ulcers in the stomach and duodenum, worsening of diabetes, irregular menses, rounding of the upper back ("buffalo hump"), obesity, retardation of growth in children, convulsions, and psychiatric disturbances. The psychiatric disturbances include depression, euphoria, insomnia, mood swings, personality changes, and even psychotic behavior.
Prednisone suppresses the immune system and, therefore, increases the frequency or severity of infections and decreases the effectiveness of vaccines and antibiotics. Prednisone may cause osteoporosis that results in fractures of bones. Patients taking long-term prednisone often receive supplements of calcium and vitamin D to counteract the effects on bones. Calcium and vitamin D probably are not enough, however, and treatment with bisphosphonates such as alendronate (Fosamax) and risedronate (Actonel) may be necessary. Calcitonin (Miacalcin) also is effective. The development of osteoporosis and the need for treatment can be monitored using bone density scans.
Prolonged use of prednisone and other corticosteroids causes the adrenal glands to atrophy (shrink) and stop producing the body's natural corticosteroid, cortisol. If prednisone is abruptly withdrawn after prolonged use, the adrenal glands are unable to produce enough cortisol to compensate for the withdrawal, and symptoms of corticosteroid insufficiency (adrenal crisis) may occur. These symptoms include nausea, vomiting and shock. Therefore, prednisone should be discontinued gradually so that the adrenal glands have time to recover and resume production of cortisol. Until the glands fully recover, it may be necessary to treat patients who have recently discontinued corticosteroids with a short course of corticosteroids during times of stress (infection, surgery, etc.), times when corticosteroids are particularly important to the body.
A serious complication of long-term use of corticosteroids is aseptic necrosis of the hip joints. Aseptic necrosis is a condition in which there is death and degeneration of the hip bone. It is a painful condition that ultimately can lead to the need for surgical replacement of the hip. Aseptic necrosis also has been reported in the knee joints. The estimated incidence of aseptic necrosis among long-term users of corticosteroids is 3-4%. Patients taking corticosteroids who develop pain in the hips or knees should report the pain to their doctors promptly.
Reference: FDA Prescribing Information
Last Editorial Review: 1/26/2011
Back to Medications Index
Get the latest health and medical information delivered direct to your inbox FREE!